Tornadoes · United States · Georgia · 2002

F0 tornado, Pelham, Georgia, October 29, 2002

This F0 tornado ran 0.1 miles across Mitchell County on October 29, 2002, touching down at 4:04 PM EST and reaching 50 yards wide. It killed nobody, and did $90,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
October 29, 2002
Touchdown
4:04 PM EST (21:04 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$90,000
County
Mitchell County
Touchdown point
31.130, -84.150
Lift-off point
31.130, -84.150
Record number
345

What the Weather Service recorded

A small tornado briefly touched down and destroyed a warehouse. Several trees and power lines were toppled. Reported by the Mitchell County EMA.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
19:54 UTC20:30 UTCTornado WarningTAE
19:54 UTC20:30 UTCTornado WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Oct 29, 2:30 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 29, 2:30 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST TUE OCT 29 2002

CURRENTLY: MSAS SHOWS A 1005MB SURFACE LOW OVER S CENTRAL KY WITH
THE FRONT TRAILING INTO NW MS AND ACROSS LOUISIANA. RADARS ARE
DETECTING A VERY LARGE AREA OF SHOWERS WITH SOME EMBEDDED
THUNDERSTORMS OVER THE GULF WATERS AND MOVING INLAND ACROSS MS...AL
AND THE FL PANHANDLE...WITH A TORNADO WATCH ISSUED EARLIER OVER ALL
OF OUR ALABAMA AND FL PANHANDLE ZONES UNTIL 00Z.

MODELS/ZFP: IN THE UPPER LEVELS THE SPLIT FLOW PATTERN WILL CONTINUE
WITH A VIGOROUS SHORTWAVE IN THE SOUTHERN STREAM OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS FEATURE IS PROGGED TO LIFT NE TONIGHT
WITH ALL MODELS SHOWING A VORT LOBE DRAPED ACROSS THE SE STATES THIS
AFTERNOON AND PUSHING EASTWARD THROUGH THE EARLY MORNING HOURS. AVN
IS A LITTLE MORE ROBUST WITH THE VORT CENTER COMPARED TO EITHER THE
ETA OR NGM.

AT THE SURFACE THE MODELS ARE FAIRLY SIMILAR WITH THE POSITION AND
STRENGTH OF THE SURFACE LOW OVER WESTERN TENNESSEE AND KENTUCKY.
HOWEVER...DIFFERENCES ARISE WITH RESPECT TO THE TRAILING FRONT INTO
THE LOWER MS RIVER VALLEY. THE AVN WANTS TO DEVELOP A STRONGER
SURFACE LOW MUCH FARTHER SOUTH ACROSS SRN ALABAMA AND THE WESTERN
FLORIDA PANHANDLE BY AROUND 00Z THIS EVENING...WHILE THE ETA/NGM
JUST KICKS THE PRIMARY LOW INTO EASTERN KENTUCKY AND TENNESSEE BY
THAT TIME AND THE APPALACHIANS BY 06Z. AVN AT THAT TIME HAS A BROAD
LOW THAT EXTENDS FROM SRN AL/GA AND INTO THE WESTERN CAROLINAS AND
INTO WESTERN VIRGINIA. IM NOT SO SURE ABOUT THE RAPID DEVELOPMENT
OF THIS LOW AS ADVERTISED BY THE AVN...LOOKS A LITTLE FUNNY. AS A
RESULT OF THE DEVELOPMENT OF THIS LOW THE AVN WANTS TO PULL THE
FRONT THROUGH QUICKER THAN EITHER THE ETA OR NGM (PERHAPS ABOUT 6 TO
8 HOURS QUICKER). BASED ON THE LATEST MODEL DIAGNOSTIC DISCUSSION
(PMDHMD) WILL LEAN MORE TOWARD THE ETA/NGM SOLUTIONS. SO...FOR
TONIGHT WILL GO WITH CATEGORICAL POPS GENERALLY ACROSS THE
BOARD...BUT MAY HAVE TO USE SLIGHTLY LOWER POPS FOR THE EXTREME SE
PORTION OF THE FORECAST AREA. THE DILEMMA FOR THIS FORECAST IS WHEN
TO END THE PRECIP. IF I SIDE WITH THE AVN...WHICH HAS THE BEST
INITIALIZATION OF THE FRONTAL BOUNDARY...BUT SEEMS TO BE OVERDOING
THE SURFACE LOW...I WOULD END PRECIP OVERNIGHT WITH LITTLE TO NO
MENTION FOR WEDNESDAY. HOWEVER...WITH BOTH THE ETA/NGM SHOWING THE
BOUNDARY LAGGING I AM NOT CONFIDENT ENOUGH TO COMPLETELY REMOVE ANY
MENTION OF POPS FOR WEDNESDAY MORNING. AN ENSEMBLE APPROACH TO THE
POP FORECAST WOULD SUGGEST USING POPS IN THE 30-60% RANGE FOR
WEDNESDAY MORNING WITH THE 30% POP VALUES OBVIOUSLY OVER THE NW
ZONES AND 60% OVER THE EXTREME SE ZONES. THE CURRENT ZONES LEAN IN
THIS DIRECTION...BUT MAY UNDERCUT POPS FOR TOMORROW MORNING ABOUT
10% ACROSS THE BOARD DUE TO UNCERTAINTY OF EXACT TIMING OF THE
FRONT.

FIRE WX: NO IMMEDIATE CONCERNS.

MARINE: AVN IS WAY OVERDOING THE WINDS WITH THIS SYSTEM AND SHOWS 40
TO 45 KNOT WINDS OVER MY WESTERN WATERS AND INTO MOBILES WATERS BY
OOZ...AND THIS IS DUE TO THE FACT THAT THE AVN IS SHOWING EXPLOSIVE
DEVELOPMENT OF THE LOW JUST TO THE NORTHWEST OF MY WATERS AT THAT
TIME. WILL DISREGARD THE AVN...AND USE WIND FORECASTS FROM OTHER
MODELS. SO...THIS MEANS WINDS SHOULD BE FROM THE S TO SW AND
INCREASING INTO THE SCEC RANGE OVERNIGHT AT LEAST FOR THE WESTERN
ZONES. WILL LEAVE SCEC CONDITIONS GOING FOR WEDNESDAY AS WELL...
SINCE WINDS BEGIN TO SHIFT TO THE WEST LATE IN THE DAY. THE BOUNDARY
SHOULD PUSH COMPLETELY OUT OF MY COASTAL WATERS BY WEDNESDAY
NIGHT/EARLY THURSDAY WITH WINDS PICKING UP TO PERHAPS SCA EARLY
THURSDAY FROM THE NE FOR WESTERN ZONES.

EXTENDED (SAT - TUE): COOL HIGH PRESSURE WILL RESIDE JUST TO THE
NORTH OF THE FORECAST AREA THRU THE PERIOD...BUT LATEST RUN OF MRF
MOS INDICATES TEMPS WILL BE WARMER THAN PREVIOUSLY THOUGHT. TEMPS
STILL BELOW CLIMO ACROSS THE BOARD...BUT NOT QUITE AS DRAMATIC A
COOL DOWN AS EARLIER RUNS IMPLIED. THEREFORE...NUDGED TEMPS UP A
LITTLE TO BE MORE IN LINE WITH LATEST GUIDANCE.

PRELIMINARY NUMBERS:

TLH 072/081 063/077  9500
PFN 075/081 064/076  +500
DHN 070/080 057/075  +400
ABY 070/080 056/075  +400
VLD 072/082 063/077  9500
CTY 072/082 065/078  86-0

.TLH...
AL...TOR WATCH 733 VALID TIL 00Z FOR ALZ065>069.
GA...NONE.
FL...TOR WATCH 733 VALID TIL 00Z FOR FLZ007>014.

MOLLERE
Hazardous weather outlook, Oct 29, 6:00 AM EST, 10 hours 4 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST TUE OCT 29 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A LOW PRESSURE SYSTEM DEVELOPING OVER LOUISIANA AND ARKANSAS WILL
MOVE NORTHEAST TODAY...DRAGGING ITS ASSOCIATED COLD FRONT EASTWARD
TOWARDS THE CWA. OUT AHEAD OF THIS FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP...AND SOME MAY BE FAIRLY STRONG LATER
THIS AFTERNOON...ESPECIALLY TO THE WEST. THESE SHOWERS AND STORMS
WILL INCREASE IN COVERAGE TONIGHT...WITH MOST AREAS LIKELY TO
RECEIVE MEASURABLE RAINFALL. ALSO...AREAS OF DENSE FOG WILL AFFECT
THE REGION EARLY THIS MORNING...WITH VISIBILITIES GENERALLY BETWEEN
1/4 AND 1 MILE...WHICH WILL LIKELY CAUSE A FAIRLY SLOW MORNING
COMMUTE UNTIL IT BURNS OFF.

.RIP CURRENTS...
WITH INCREASING SOUTHWESTERLY WINDS NEAR THE COAST THIS
AFTERNOON...THERE WILL BE A MODERATE RISK FOR RIP CURRENTS
TODAY...ESPECIALLY OVER THE FLORIDA PANHANDLE BEACHES.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS ESPECIALLY OVER
SOUTHEAST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...AND SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AFTER THE COLD FRONT MOVES THROUGH THE REGION ON WEDNESDAY...THE
FIRST SHOT OF COOLER AND DRIER AIR WILL MOVE INTO THE REGION AND
WILL LAST UNTIL FRIDAY. LATER ON FRIDAY...A DRY BUT STRONG COLD
FRONT WILL MOVE THROUGH THE AREA...WITH THE COOLEST AND DRIEST AIR
OF THE SEASON TO FOLLOW FOR THE WEEKEND.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Oct 29, 11:40 AM EST, 4 hours 24 minutes before
FLZ010-012-291715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1140 AM EST TUE OCT 29 2002

AT 1138 AM EST(1038 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BAY COUNTY FLORIDA
MOVING NORTHEAST AROUND 12 MPH AND WILL LIKELY ENTER SOUTHERN
WASHINGTON COUNTY WITHIN THE NEXT 10 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO
40 MPH.

24-BLOCK
Special weather statement, Oct 29, 1:09 PM EST, 2 hours 55 minutes before
ALZ065>069-FLZ007>014-300015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EST TUE OCT 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 700 PM EST
TUESDAY EVENING(600 PM CST TUESDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

24-BLOCK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

9.1 hours before the tornado, 82 km from the path. October 29, 2002.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 640 joules per kilogram, CIN -15, lifted condensation level 642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-10-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 75 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
479 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2002 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of October 29, 2002

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 2912:53 AM CSTF1Beauregard Parish, LA2.0202$310,000
October 292:45 AM CSTF2Acadia Parish, LA10.55023$210,000
October 293:10 AM CSTF2Saint Landry Parish, LA5.020$5.0 million
October 294:00 AM CSTF1Pointe Coupee Parish, LA0.530$30,000
October 294:45 AM CSTF1East Baton Rouge Parish, LA7.0100$750,000
October 297:50 AM CSTF0Stone, MS0.120$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.